New York, 2018

Flash Flooding and Hail in New York, June 1, 2018

June 1, 2018 · NWS BUF · 11 events in 5 counties and zones

Strong to severe convection developed as a warm and sultry air mass interacted with several boundaries, including at least two 'pieces' of a cold front, lake breeze boundaries, and several outflow boundaries. While there was very little shear for the storms to work with, MLCAPE values averaged 1500 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Strong to severe convection developed as a warm and sultry air mass interacted with several boundaries, including at least two 'pieces' of a cold front, lake breeze boundaries, and several outflow boundaries. While there was very little shear for the storms to work with, MLCAPE values averaged 1500 J/kg. Given light unidirectional flow through at least 12,000 ft, slow moving downpours were the main concern.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM EST, 10 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
200 PM EDT Fri Jun 1 2018

.SYNOPSIS...
It will remain warm and sultry this afternoon as a weak cool front
will approach the region. This front will help to generate some
showers and thunderstorms into the evening hours...especially across
the Southern Tier and Finger Lakes regions.  Cooler and less humid
weather will follow the front for the first half of the weekend...
then more showers may dampen the area later Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A very warm and humid airmass in place over our region early this
afternoon will await forcing from several boundaries as we push
through the remainder of the day.

The first will be a weak lake breeze boundary that can be 'seen' on
VIS imagery. At 17z...the boundary extended from just east of
Batavia to the higher terrain of central Chautauqua County. This is
a more subtle boundary than typical lake breeze boundaries off Lk
Erie...but still sufficient enough to force convection as it slowly
pushes east this afternoon. In fact...storms have been blossoming
just ahead of this boundary now since the noon hour. Storms
generated from this boundary will initially impact the Southern Tier
and upper reaches of the Genesee Valley...then the storms will
intensify and make their way through the Finger Lakes region.

Storms are also starting to fire up along a lake breeze boundary
pushing south from Lake Ontario. While this activity is very spotty
west of Rochester at 1730z...a large cluster of storms has developed
over Wayne and Ontario counties in an area that is more unstable.
The main concern with this activity is the threat for slow moving
downpours within a tropical airmass...possibly leading to localized
flood threats. Rain loaded downdrafts could also lead to even more
isolated areas of wind damage...thus the warning issued at 1724z.

Later this afternoon...the first of at least two 'pieces' of a cold
front will push through the same areas as outlined for the lake
breeze boundary. Shadowing downwind of Lake Erie should shield the
bulk of the BUF metro area. SBCAPEs should be in the vcnty of 1500-
2000 j/kg as this boundary moves through during the second part of
the afternoon...and with PWAT values exceeding 1.5 inches and weak
winds through 10k ft...we can anticipate slow moving downpours and
even isolated hydro problems. The greatest concern for heavy rainers
will be across the Southern Tier and Finger Lakes regions. Given the
wealth of moisture...the storms will likely also contain more
lightning than usual. Those outdoors should pay particular attention
to their environment and listen for possible warnings.

As the lake breeze off Lake Erie dies off this evening...the next
(and probably last) 'piece' of the cold front will make its way
through the region. While there will still be the chance for
thunderstorms early...increasing stability will favor just showers.
Otherwise...skies will grudgingly from north to south with most
areas holding onto their cloud cover through daybreak. It will be
cooler tonight...as mins will be some 10 degrees lower than those
from the past couple of nights. Lows will generally be in the mid to
upper 50s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A mid level ridge axis will extend from the Ohio Valley to the lower
Great Lakes Saturday. Meanwhile, Canadian surface high pressure will
build into the region. This will provide a dry day Saturday.
Lingering low level moisture should lead to more clouds during the
morning with more sunshine developing by the afternoon. It will be
cooler behind this front, but actually much closer to normal with
high temperatures in the 70s.

An upper level trough will slowly approach the region from the upper
Great Lakes Sunday, with the chance of showers increasing from west
to east during the day. Model consensus brings this trough across
the region Sunday night. This along with a weak surface low is
likely to result in showers but the steadiest of these should hold
off until late Sunday or Sunday night.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
General troughing will be across the Northeastern U.S during the
Monday through Wednesday time period. Although model guidance agrees
on this, there is poor agreement on the specifics. Most model
guidance shows a closed upper level low breaking off from this
trough with further differences in timing and location. Despite
these differences, there is high forecast confidence in below
normal daytime temperatures due to cloudiness and cool air
associated with the trough. Daytime highs during this period
will be mainly in the 60s, notably cooler than the past week.
Determining when and where precipitation will occur is a
challenge, with a model consensus supporting a prolonged period
of chance PoPs. There is a slightly greater chance across
eastern portions of the cwa which will be closer to the mean
trough position. Expect model guidance to come into better
agreement with time, which will allow the forecast to better
time the showers. Despite the persistent chance for showers, there
is likely to be considerable periods of dry weather between the
showers.

Weak surface ridging is expected to build into the region
Thursday as the upper trough moves into the Canadian maritimes.
This will result in diminishing chances for showers on Thursday
with slightly warmer conditions.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
While VFR conditions will largely be found across the region this
afternoon...thunderstorms will become more widespread. This will
especially be the case across the Southern Tier and Finger Lakes
region where strong convection is ongoing.

As a weak cool front moves through the region late this afternoon
and early evening...residual convection will taper off to scattered
showers. This will leave mainly VFR conditions for tonight...
although localized IFR conditions will develop overnight from fog
and stratus where heavier rain fell from the afternoon. This would
mainly include Southern Tier sites such as KJHW and KELZ.

Outlook...
Saturday...After some morning MVFR cigs across southern sections...
VFR conditions can be expected.
Sunday...Mainly VFR with a chance of showers south of Lake Ontario.
Sunday night through Tuesday...Mainly VFR...with scattered to
occasionally more numerous showers and attendant local MVFR possible.
Wednesday...Mainly VFR.

&&

.MARINE...
A pair of weak frontal boundaries will cross the Lower Great Lakes
this afternoon and evening. While these features could touch off
some thunderstorm activity...a notably higher risk for storms will
be found inland. Otherwise...light winds will keep conditions well
below small craft advisory levels.

Later tonight and early Saturday...high pressure passing by to our
north will result in light to occasionally moderate northeasterlies.
This may produce some choppy conditions west of Thirty Mile Point on
Lake Ontario...and especially near the mouth of the Niagara River.
These winds are expected to weaken somewhat Saturday afternoon and
evening...before freshening again late Saturday night.

Looking ahead to Sunday...light southeasterlies will be found on
Lake Erie...with moderate easterlies forecast for Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...Apffel/TMA
LONG TERM...Apffel
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Jun 1, 4:16 AM EST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EDT Fri Jun 1 2018

NYZ001>008-010>014-019>021-085-020930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
516 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jun 1, 7:37 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
837 AM EDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     MARINE TSTM WIND DUNKIRK AIRPORT         42.49N  79.28W
05/31/2018  M40 MPH          CHAUTAUQUA         NY   ASOS

&&

EVENT NUMBER BUF1800425

DPK
Special weather statement, Jun 1, 12:10 PM EST, 1 hour before
Special Weather Statement
National Weather Service Buffalo NY
110 PM EDT FRI JUN 1 2018

NYZ004-005-014-011800-
Ontario-Wayne-Northern Cayuga-
110 PM EDT FRI JUN 1 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...CAYUGA AND
NORTHEASTERN ONTARIO COUNTIES...

At 108 PM EDT, radar indicated several strong thunderstorms over
western Wayne County and Ontario county...mainly located along a
line extending from near Williamson to near Ferguson Corners.
Movement was east at 20 to 25 mph.

While winds in excess of 30 mph and pea size hail are possible with
these storms...the larger concern is the excessive rainfall that
will be possible due to the tropical airmass and slow movement.
There is a risk for an inch of rain in less than 30 minutes time.
These storms also contain frequent cloud to ground lightning.

Locations impacted include...
Geneva, Canandaigua, Fair Haven Beach State Park, Ontario, Newark,
Williamson, Marion, Lyons, Palmyra and Clifton Springs.

This includes Interstate 90 between exits 43 and 42.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4278 7727 4325 7730 4333 7706 4331 7697
      4334 7691 4335 7681 4339 7673 4346 7664
      4303 7658 4301 7696 4277 7698
TIME...MOT...LOC 1708Z 251DEG 23KT 4319 7717 4279 7705

RSH
Special weather statement, Jun 1, 1:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
207 PM EDT FRI JUN 1 2018

NYZ012-019>021-085-011915-
Chautauqua-Cattaraugus-Allegany-Southern Erie-Wyoming-
207 PM EDT FRI JUN 1 2018

...A DEVELOPING LINE OF THUNDERSTORMS WILL AFFECT SOUTHERN
WYOMING...CATTARAUGUS...SOUTHEASTERN ERIE...SOUTHEASTERN CHAUTAUQUA
AND NORTHWESTERN ALLEGANY COUNTIES...

At 206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Chaffee to 8 miles
northeast of Falconer. Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jamestown, Olean, Salamanca, Allegany State Park, Letchworth State
Park, Springville, Lakewood, Gowanda, Falconer and Ashford.

This includes Interstate 86 between exits 11 and 28.

Torrential rainfall and frequent lightning is also occurring with
these storms, and may cause localized flooding. Do not drive your
vehicle through flooded roadways.

These storms will likely intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4271 7798 4207 7833 4207 7938 4238 7921
      4256 7864
TIME...MOT...LOC 1806Z 252DEG 11KT 4249 7854 4221 7909

RSH

The radar

The Binghamton radar (KBGM), 116 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 1, 1:10 PM EST
Where
Wayne County, 1.01 mi E of Savannah
Measured
58 kt (67 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
43.070, -76.760

Trees down.

Thunderstorm Wind, Cayuga

When
June 1, 1:23 PM EST
Where
Cayuga County, 0.69 mi S of Cato
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.160, -76.580

Trees down in Cato.

Thunderstorm Wind, Allegany

When
June 1, 3:11 PM EST
Where
Allegany County, 0.69 mi S of Canaseraga
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
42.460, -77.780

Pictures of several trees down on Twitter.

Flash Flood, Chautauqua

When
June 1, 3:15 PM EST to 6:15 PM EST
Where
Chautauqua County, 0.51 mi W of Waterboro to 0.69 mi SW of Waterboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.170, -79.090

A foot or more of running water was reported over route 394 between Kennedy and Waterboro.

Flash Flood, Chautauqua

When
June 1, 3:40 PM EST to 7:40 PM EST
Where
Chautauqua County, Ellington to 0.75 mi SSE of Ellington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
42.220, -79.100

Several roads were closed due to high water.

Flash Flood, Chautauqua

When
June 1, 3:45 PM EST to 4:45 PM EST
Where
Chautauqua County, 1.12 mi SE of Kennedy to 0.67 mi ESE of Waterboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.141, -79.082

I-86 eastbound was reported closed between exits 14 and 15 because of flooding.

Flash Flood, Chautauqua

When
June 1, 3:45 PM EST to 5:45 PM EST
Where
Chautauqua County, Waterboro to 0.39 mi NNE of Waterboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.170, -79.080

Leach Hill Road was reported closed near route 394.

Flash Flood, Chautauqua

When
June 1, 3:47 PM EST to 5:47 PM EST
Where
Chautauqua County, 1.19 mi SSW of Poland Center to 1.12 mi SW of Clark
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.115, -79.131

Route 62 was closed between Scott Hill Road and Hartson Road due to flooding.

Hail, Livingston

When
June 1, 4:05 PM EST
Where
Livingston County, 1.23 mi SW of Avon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.910, -77.750

Flash Flood, Chautauqua

When
June 1, 4:50 PM EST to 5:50 PM EST
Where
Chautauqua County, 0.86 mi SW of Kennedy to 0.28 mi NNW of Kennedy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.140, -79.110

Route 394 closed between Dry Brook Road and Route 62.

Heavy Rain, Chautauqua

When
June 1, 5:30 PM EST
Where
Chautauqua County, 0.69 mi N of Kennedy
Reported by
Trained Spotter
Coordinates
42.160, -79.100

Rain fell from 3 to 630 PM.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765413, 765415, 765416, 765422, 765420, 765423, 765424, 765426, 765418, 765427, 765428.